Michigan, 2003Damaging Winds in Michigan, July 8, 2003
July 8, 2003 · NWS DTX · 11 events in 4 counties and zones
11 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 7:27 PM EST, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 7, 7:27 PM EST, 7 hours 15 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
827 PM EDT MON JUL 7 2003
WILL SEND OUT A QUICK UPDATE AS DRY AIR IN THE WAKE OF THE MCS THAT
MOVE THROUGH FAR SOUTHERN LOWER MICHIGAN HAS REALLY STABILIZED
SOUTHEAST MICHIGAN. EVEN STORMS OVER NORTHERN INDIANA HAVE WEAKENED
AS THEY MOVED ESE INTO THE STABLE AIR OVER NORTHWEST OHIO. WILL
TIME THUNDERSTORMS FOR AFTER MIDNIGHT...BUT WILL WORD AS A CHANCE
RATHER THAN SCATTERED. 18Z MESO-ETA AND AVN ALONG WITH 21Z RUC STILL
INDICATE SOME INCREASE IN THE INSTABILITY OVERNIGHT WITH CAPES
EXCEEDING 2000 J/KG. THE COLD FRONT CONTINUES TO SLOWLY DRIFT TO
SOUTHEAST AND WILL GET CLOSE ENOUGH TO THE CWA TO BRING JUST A BIT
MORE CONVERGENCE AFTER 06Z. ADDITIONALLY CLUSTER OF SEVERE
THUNDERSTORMS ACROSS IA AND NW IL MAY BECOME ORGANIZED ENOUGH TO
PUSH TOWARD THE EXTREME SOUTHERN PORTIONS OF THE STATE AS MID LEVEL
WINDS STRENGTHEN JUST A BIT. THEREFORE WILL KEEP THE HIGHEST POPS IN
THE SOUTH PORTION OF THE CWA. OTHERWISE...NO CHANGE TO LOW
TEMPS...CLOUDS OR WINDS.
RBP
AFTERNOON DISCUSSION FOLLOWS...
A SHORT WAVE TROUGH OVER NORTHERN ONTARIO HAS AN ASSOCIATED SURFACE
COLD FRONT EXTENDING ACROSS CENTRAL UPPER MICHIGAN AND CENTRAL
WISCONSIN. THE AIRMASS ACROSS LOWER MICHIGAN AHEAD OF THE FRONT IS
ONLY MODESTLY UNSTABLE AS LAST NIGHTS CONVECTION AND THE MCS
ACTIVITY FROM EARLIER TODAY IN THE SOUTH HAS LAID OUT SEVERAL
OUTFLOW BOUNDARIES ACROSS THE REGION. CONVECTION IS EXPECTED TO
DEVELOP THIS EVENING ACROSS IOWA AND NORTHERN ILLINOIS AS THE
BOUNDARY LAYER IN THIS REGION HAS BECOME QUITE UNSTABLE...WITH
DEWPOINTS WELL IN THE 70S AND TEMPS NEAR 90. THE MAIN FORECAST
CHALLENGE FOR TONIGHT WILL BE THE CHANCES OF THUNDERSTORMS WITH THE
APPROACH OF THE COLD FRONT AND POSSIBLE UPSTREAM CONVECTIVE
DEVELOPMENT. SEVERE THUNDERSTORMS AND HEAVY RAINFALL POTENTIAL WILL
THEN BE OF CONCERN TUESDAY INTO TUESDAY NIGHT AS THE FRONT REMAINS
NEARLY STATIONARY OVER SOUTHERN LOWER MICHIGAN.
NOT MUCH CONVECTION HAS DEVELOPED AHEAD OF THIS COLD FRONT THUS FAR
AS THERE IS SOME LARGE SCALE SUBSIDENCE HINDERING IT. SPECIAL 18Z
DTX SOUNDING ONLY SHOWED A COUPLE HUNDRED J/KG CAPE IN THE WAKE OF
THE LAST COUPLE OF CONVECTIVE COMPLEXES TO MOVE THROUGH THE AREA.
WITH SATELLITE TRENDS SHOWING BREAKS IN THE CLOUD COVER...TEMPS
SHOULD CONTINUE TO REBOUND OVER THE NEXT COUPLE OF HOURS. MODIFIED
18Z DTX SOUNDING FOR 84/70 ACTUALLY YIELDS 2900 J/KG CAPE. SO WITH
SOME LINGERING OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING
BOUNDARIES...SOME WIDELY SCATTERED CONVECTION IS POSSIBLE THIS
EVENING. THUNDERSTORMS MAY BECOME MORE WIDESPREAD OVERNIGHT WITH THE
APPROACH OF THE SURFACE COLD FRONT AND POTENTIAL FROM UPSTREAM
CONVECTION PUSHING INTO LOWER MICHIGAN. GIVEN THE WEAK FORCING ALONG
THE FRONT AND UNCERTAINTY IN WHERE THUNDERSTORM COMPLEXES WILL
DEVELOP UPSTREAM...I WILL KEEP POPS SCATTERED TONIGHT. ANY
THUNDERSTORM THAT DEVELOPS TONIGHT WILL HAVE THE POTENTIAL FOR
BECOMING SEVERE GIVEN THE AVAILABLE INSTABILITY AND DEEP LAYER SHEER
AS 40-50 KNOT MID LEVEL WINDS MOVE ACROSS THE GREAT LAKES.
BOTH THE ETA AND GFS INDICATE THE FRONT WILL STALL OUT ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. MODEL PLAN VIEWS
SHOW CAPE AROUND 3K J/KG SOUTH OF THE BOUNDARY WITH DEWPOINTS IN THE
MID 70S. CONVERGENCE ALONG THE BOUNDARY AND THE INSTABILITY WILL BE
ENOUGH TO CONTINUE A CHANCE OF THUNDERSTORMS FOR THE SOUTHERN 2/3RDS
OF THE FORECAST AREA. MODELS SHOW THE FRONT SLIDING SOUTH OF THE
STATE TUESDAY NIGHT. HOWEVER...CONVECTION SHOULD BECOME MORE
WIDESPREAD AS SFC-850MB FRONTOGENETICAL FORCING STRENGTHENS AS THE
ENTRANCE REGION OF A 250MB JET MOVES OVER SOUTHERN LOWER MICHIGAN.
CONTINUED STRONG MID LEVEL WINDS AND AMPLE INSTABILITY WILL RESULT
IN THE RISK FOR SEVERE STORMS THROUGH THE ENTIRE DAY. HEAVY RAINFALL
WILL BE A CONCERN TUESDAY NIGHT AS THE LOW LEVEL JET WILL INTERSECT
THE SLOW MOVING FRONTAL BOUNDARY...LEADING TO STRONG LOW LEVEL
CONVERGENCE. THIS JET WILL ALSO TRANSPORT COPIOUS MOISTURE ATOP THE
SURFACE FRONTAL BOUNDARY (PRECIPITABLE WATER VALUES APPROACH 2
INCHES SOUTH OF THE BOUNDARY). THE JET WILL LIKELY ALLOW PLENTY OF
INSTABILITY TO DEVELOP ABOVE THE STABLE LAYER NORTH OF THE FRONT. AT
THIS POINT...LOOKS LIKE A REGENERATIVE MCS IS LIKELY TO FORM OVER
NORTHERN ILLINOIS/SOUTHERN LOWER MICHIGAN. I WILL MENTION THE
POTENTIAL FOR HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK BUT HOLD
OFF ON ANY HEADLINES AS THE BETTER LOW LEVEL CONVERGENCE LOOKS
FOCUSED WEST OF THE AREA AND MESO-SCALE OUTFLOWS MAY FORCE
CONVECTIVE DEVELOPMENT FARTHER SOUTH THAN INDICATED BY THE ETA AND
GFS.
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON WEDNESDAY
WHICH WILL HELP PUSH THE FRONT FARTHER SOUTH AND BRING DRYER AND
COOLER AIR INTO THE REGION. THE GFS IS STILL INDICATING A CONVECTIVE
COMPLEX CROSSING THE BOUNDARY ON THURSDAY AND AFFECTION THE SOUTHERN
HALF OF THE FORECAST AREA...WHILE THE ETA KEEPS ALL CONVECTION
SOUTH. WITH THE GFS TRENDING FARTHER SOUTH WITH THE FRONT...I WILL
REMOVE POPS FROM THE NORTH ON THURSDAY.
THE FLOW ALOFT WILL AMPLY INTO THE WEEKEND WITH A DEEPENING TROUGH
OVER THE GREAT LAKES/EASTERN US. THIS SHOULD KEEP TEMPS NEAR TO
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND. THE GFS BRINGS A STRONG
IMPULSE INTO THE REGION UNDER THE NORTHWEST FLOW ALOFT ON SUNDAY. AT
THIS POINT...I WILL INTRODUCE A CHANCE OF THUNDERSTORMS TO THE
FORECAST ON SUNDAY.
.DTX...NONE.
CONSIDINE
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 7:45 PM EST, 6 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-081200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
845 PM EDT MON JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER
MICHIGAN AFTER MIDNIGHT...AND THERE IS A SLIGHT CHANCE THAT THEY
COULD BECOME SEVERE. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH SOME OF
THE STORMS. THUNDERSTORM MOVEMENT WILL BE EAST AT 40 MPH.
AN APPROACHING COLD FRONT IS RESPONSIBLE FOR THE THUNDERSTORM
CHANCES TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE
69 TUESDAY MORNING AND AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE LIKELY TUESDAY
NIGHT SOUTH OF M 59. TO THE NORTH THERE IS A CHANCE OF
THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BE SEVERE. THE
THUNDERSTORMS ON TUESDAY WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...ESPECIALLY THOSE THAT DEVELOP TUESDAY NIGHT.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT ALONG AND SOUTH OF A DETROIT TO ANN ARBOR LINE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
FINALLY...A CHANCE OF THUNDERSTORMS EXISTS SOUTH OF INTERSTATE 69 ON
THURSDAY. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE.
A SLOW MOVING FRONTAL BOUNDARY IS RESPONSIBLE FOR THE THUNDERSTORM
CHANCES THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
CONSIDINE/RBP
Thunderstorm Wind, Lenawee
- When
- July 8, 2:42 AM EST
- Where
- Lenawee County, 2 mi NE of Springville
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.050, -84.133
A trained spotter estimated winds of 60 to 65 mph on Sand Lake.
Thunderstorm Wind, Monroe
- When
- July 8, 3:03 AM EST
- Where
- Monroe County, 2 mi S of Luna Pier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.800, -83.450
Local law enforcement reported a tree blown down on the Lost Peninsula.
Thunderstorm Wind, Washtenaw
- When
- July 8, 1:05 PM EST
- Where
- Washtenaw County, Manchester
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.150, -84.033
Local law enforcement reported large tree limbs and wires down.
Thunderstorm Wind, Washtenaw
- When
- July 8, 1:05 PM EST
- Where
- Washtenaw County, 3 mi W of Manchester
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -84.100
Trained spotters reported a two and half foot tree blown down.
Thunderstorm Wind, Washtenaw
- When
- July 8, 1:10 PM EST
- Where
- Washtenaw County, 2 mi E of Manchester
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -84.000
A trained spotter reported trees and wires down.
Thunderstorm Wind, Washtenaw
- When
- July 8, 1:14 PM EST
- Where
- Washtenaw County, 1 mi N of Manchester
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -84.033
Thunderstorm Wind, Washtenaw
- When
- July 8, 1:30 PM EST
- Where
- Washtenaw County, Saline
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.167, -83.767
A trained spotter reported trees and large limbs down.
Thunderstorm Wind, Monroe
- When
- July 8, 1:45 PM EST
- Where
- Monroe County, Milan
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.083, -83.667
Local law enforcement reported trees and power lines down.
Thunderstorm Wind, Wayne
- When
- July 8, 1:52 PM EST
- Where
- Wayne County, Sumpter
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.167, -83.467
Emergency management reported numerous trees down.
Thunderstorm Wind, Monroe
- When
- July 8, 1:53 PM EST
- Where
- Monroe County, 5 mi SE of Milan
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.033, -83.600
Spotters reported several trees and large limbs down.
Thunderstorm Wind, Monroe
- When
- July 8, 2:00 PM EST
- Where
- Monroe County, 2 mi W of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.917, -83.433
A trained spotter reported large limbs and small trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Flash Flooding and Hail in Ohio, July 8, 2003$9.7 million · 88 kt wind · 32 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Tornado and Flash Flooding in Indiana, July 8 to 9, 2003$125,000 · F1 · 24 events
- Damaging Winds and Lightning Strikes in Illinois, July 8, 20031 injured · $470,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367011, 5367012, 5367002, 5367005, 5367006, 5367007, 5367008, 5367004, 5367003, 5367009, 5367010.